INTERVIEW: A local Pulmonologist Breaks-down how vitamin E acetate impacts the human-lung

News

JACKSON, Mich. (WLNS)—-As Michigan state-lawmakers try to bring more attention to harmful chemicals in smoking devices and hope their testimony for three bills to ban vitamin-E acetate in E-cigarettes, tobacco-products, and other harmful substances can make it into law. However, local health experts agree with the harmful effect and the limited research they have on vitamin-E acetate affected humans. 

WLNS reporter Samana Sheikh spoke with a local pulmonologist, Dr. Samih Mawari, who currently works at the Henry-ford allegiance in Jackson, Michigan. 

Vitamin-E acetate is actually a dietary supplement that’s actually found in skin-creams,” Dr. Mawari said. “Usually, people use it for moisturization of the skin and it’s harmless as long as it stays in your skin. The vitamin-E containing oils that’s what’s being used for the gaping or E-cigarettes they are found to be very irritant to the lungs.” 

Dr. Mawari explained as the vitamin-E acetate heats in a smoking device it can produce a compound that can be found highly toxic or irritant to the lungs. This symptom is in medical terms is called, “E-Vali.” 

In August 2019, the CDC started conducting research focused on understanding the harmful side effects of vaping Tetrahydrocannabinol (THC) or E-cigarettes. What they found, however, was much more concerning than previously believed, the CDC found vitamin-E acetate was a common additive found in smoking products. Although Vitamin-E is found in many foods and dietary supplements it is harmful when inhaled. The CDC’s study suggests that vaping Vitamin-E acetate can interfere with normal lung functioning; the CDC defines this product use-associated lung injury as EVALI.

“If you think about it lungs are very sensitive so the only thing that should enter your lungs is clean-air,” Dr. Mawari said. “ As you’re inhaling these toxins the lung recognizes there is something that shouldn’t be here, and because of that, this triggers a massive inflammation in the lungs which can lead to respiratory symptoms, and eventually could be fatal.” 

According to the CDC on February 18, 2020, a total of 2,807 hospital EVALI cases or deaths were reported to the CDC from all 50 states. Laboratory data have concluded that Vitamin-E acetate is strongly linked to the EVALI outbreak, this study analyzed samples from 51 EVALI cases from more than 15 states and included a comparison group of samples from 99 individuals without EVALI for vitamin E acetate. 

In 2020, Michigan alone had 3 EVALI related deaths and the total for the nation was 68 confirmed cases were reported to the Michigan Department of Health and Human Services..

On January 7, 2020, a survey conducted by the CDC showed that 54 percent of EVALI patients noticed symptoms after heavy use of vaping products that included the harmful additive, from that 69 percent of individuals reported gaining products from commercial sources. 

“The symptoms of E-Vali or associated lung-injury could range from as simple as shortness of breath, cough, some constitutional symptom which would include fever versus chills.” Dr. Mawari stated. “Some other symptoms associated with this are nausea and diarrhea.” 

Dr. Mawari states if you’re a current-user of E-cigarettes and vaping, or a previous user of the past 90 days he says that’s a risk-factor for E-Vali. 

“If you’re having respiratory symptoms and you’re healthy otherwise and less than 35-years-old and had no lung-infection,” Dr. Mawari suggested, “and you’re having some symptoms and you do vape… you should probably get some specialized attention depending on how sick you are.” 

Dr. Mawari suggested if symptoms exacerbate then visit the local hospital, or get a referral to a pulmonologist. He says the symptoms are not any different from a respiratory tract infection. 

“We usually, start doing some basic evaluation to look for any signs of infection, and the X-ray we take would show some white-spots in the lungs which indicate inflammation, or infections. So normally, an X-ray would have all black spots and normal lungs filled with air, as you get inflammation, or infection then that becomes an area filled with white spots.”

Dr. Mawari said the way they diagnose this is a diagnosis of exclusion, and he stated knowing your family history with the disease is crucial. 

A diagnosis of exclusion is a medical condition reached by the process of elimination. This happens after a person has undergone exams, medical history, and extra testing. This usually tells a doctor if something is wrong.

“Some patients I’ve seen didn’t disclose that they do E-cigarettes, or they vape, and this is crucial for a proper diagnosis,” Dr. Mawari stated. 

The given rise of EVALI and everyday common use of vaping, which has almost become a societal norm is concerning, especially when such products are not lab tested for safety. Because of this, CDC and FDA recommend people stay away from and avoid vaping-related products, particularly from informal sources like friends, family, or in-person or online dealers.

CDC also advises that manufacturers of these products stop using Vitamin-E acetate as an additive. For more information on the harmful effects of Vitamin-E acetate used in vaping products please visit the CDC website. 

Copyright 2021 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Michigan Headlines

More Michigan

StormTracker 6 Radar